Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 20, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Feb 10, 2017, 10:18 PM PST for Mariposa County, Merced County, California. It was in force for 28 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 10, 2017, 10:18 PM PST (06:18 UTC)
- Expired
- Feb 12, 2017, 2:15 AM PST
- In force
- 28 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mariposa County, CA, Merced County, CA
The radar
The San Joaquin Valley radar (KHNX), 118 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 10, 10:32 PM PST | FLOOD | 5 Ne Le Grand, CA | ROADWAY FLOODING REPORTED BY CHP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 6.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338
WGUS56 KHNX 110618
FFWHNX
CAC043-047-111215-
/O.NEW.KHNX.FF.W.0020.170211T0618Z-170211T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
1018 PM PST FRI FEB 10 2017
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
Southwestern Mariposa County in central California...
East central Merced County in central California...
* Until 415 AM PST Saturday
* At 1013 PM PST, Army Corps of Engineers reported water overtopping
Mariposa Dam on Mariposa Creek upstream from Le Grand. Flash
flooding is already occurring.
* Some locations that will experience flooding include...
Le Grand and Planada.
Flood waters are moving down Mariposa Creek from Mariposa Dam to
LeGrand. Excessive flows will spread down Mariposa Creek for the
next several hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
3727 12039
$$
Dudley7 follow-up statements
110
WGUS56 KHNX 111207
FFWHNX
CAC043-047-111815-
/O.EXT.KHNX.FF.W.0020.000000T0000Z-170211T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
407 AM PST SAT FEB 11 2017
The National Weather Service in Hanford CA has extended the
* Flash Flood Warning for...
Southwestern Mariposa County in central California...
East central Merced County in central California...
* Until 1015 AM PST Saturday
* At 355 AM PST, Army Corps of Engineers continued to report that
water was overtopping Mariposa Dam on Mariposa Creek upstream from
Le Grand and also reported that water was overtopping Owens Dam on
Owens Creek upstream from Planada.
* Flood waters are moving down Mariposa Creek and Owens Creek. The
flood crest is expected to reach LeGrand and Planada this morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
3727 12039
$$
JDB053
WGUS56 KHNX 111811
FFWHNX
CAC043-047-120215-
/O.EXT.KHNX.FF.W.0020.000000T0000Z-170212T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
1011 AM PST SAT FEB 11 2017
The National Weather Service in Hanford CA has extended the
* Flash Flood Warning for...
Southwestern Mariposa County in central California...
East central Merced County in central California...
* Until 615 PM PST Saturday
* At 957 AM PST, the Army Corps of Engineers reported that water
continues to overtop Mariposa Creek Dam, however, the dam has not
been compromised. Nonetheless, there is still an ongoing threat
of water rises and flooding in the Le Grand area which might
continue through Sunday morning.
* Locations affected include Mariposa Creek at Fresno Road, Jefferson
Road to Santa Fe Road. Overflow is also occurring along McHenry
Road.
* Residents in the warned area should heed the advice and direction
of law enforcement and emergency management officials to evacuation
shelters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
3727 12039
$$
KD086
WGUS56 KHNX 111811 RRA
FFWHNX
CAC043-047-120215-
/O.EXT.KHNX.FF.W.0020.000000T0000Z-170212T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
1011 AM PST SAT FEB 11 2017
The National Weather Service in Hanford CA has extended the
* Flash Flood Warning for...
Southwestern Mariposa County in central California...
East central Merced County in central California...
* Until 615 PM PST Saturday
* At 957 AM PST, the Army Corps of Engineers reported that water
continues to overtop Mariposa Creek Dam, however, the dam has not
been compromised. Nonetheless, there is still an ongoing threat
of water rises and flooding in the Le Grand area which might
continue through Sunday morning.
* Locations affected include Mariposa Creek at Fresno Road, Jefferson
Road to Santa Fe Road. Overflow is also occurring along McHenry
Road.
* Residents in the warned area should heed the advice and direction
of law enforcement and emergency management officials to evacuation
shelters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
3727 12039
$$
KD546
WGUS76 KHNX 112033
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
1233 PM PST SAT FEB 11 2017
CAC043-047-120215-
/O.CON.KHNX.FF.W.0020.000000T0000Z-170212T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Merced CA-
1233 PM PST SAT FEB 11 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PST FOR
SOUTHWESTERN MARIPOSA AND EAST CENTRAL MERCED COUNTIES...
* Water will continue to overtop Mariposa Creek Dam for the next
several hours and cause flooding in many residential and
agricultural areas. The Army Corps of Engineers reported that
Mariposa Creek Dam has not been compromised. Nonetheless, there
is still an ongoing threat of water rises and flooding in the Le
Grand area which might continue through Sunday morning.
* At Noon PST, emergency management officials noted that Road 21 1/2
to Road 24 was closed from Avenue 9 to Avenue 11 because of high
water.
* Residents in the warned area should heed the advice and direction
of law enforcement and emergency management officials to
evacuation shelters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
3727 12039
$$
KD883
WGUS76 KHNX 112333
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
333 PM PST SAT FEB 11 2017
CAC043-047-120215-
/O.CON.KHNX.FF.W.0020.000000T0000Z-170212T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Merced CA-
333 PM PST SAT FEB 11 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PST FOR
SOUTHWESTERN MARIPOSA AND EAST CENTRAL MERCED COUNTIES...
At 305 PM PST, emergency management indicated that although water is
receding, it is still overtopping Mariposa Creek Dam in places. The
Army Corps of Engineers stated that the integrity of both Owens Dam
and Mariposa Creek Dam remain strong and there has been no damage to
them. Nonetheless, there is still an ongoing threat of flooding in
the Le Grand area which could continue through Sunday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
3727 12039
$$
KD414
WGUS56 KHNX 120208
FFWHNX
CAC043-047-121015-
/O.EXT.KHNX.FF.W.0020.000000T0000Z-170212T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
608 PM PST SAT FEB 11 2017
The National Weather Service in Hanford CA has extended the
* Flash Flood Warning for...
Southwestern Mariposa County in central California...
East central Merced County in central California...
* Until 215 AM PST Sunday
* At 603 PM PST, emergency management officials still reported high
water across the warned area. Flash flooding has been occurring
into Le Grand. Although water is receding, it is still overtopping
Mariposa Creek Dam in places. Therefore, the Flash Flood Warning
has been extended.
* Some locations that will experience flooding include...
Planada and Le Grand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding. The National Weather Service in Hanford will
continue to monitor this situation.
&&
LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
3727 12039
$$
KPL970
WGUS76 KHNX 120528
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
928 PM PST SAT FEB 11 2017
CAC043-047-121015-
/O.CON.KHNX.FF.W.0020.000000T0000Z-170212T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Merced CA-
928 PM PST SAT FEB 11 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM PST FOR
SOUTHWESTERN MARIPOSA AND EAST CENTRAL MERCED COUNTIES...
At 919 PM PST, local law enforcement reported high water and some
low lying flooding continuing across parts of Merced County. There
has not been much change this evening, although water continues to
overtop Mariposa Creek Dam in spots.
Some locations that will experience flooding tonight include...
Planada and Le Grand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
Residents living along streams and creeks should remain prepared and
take immediate precautions to protect life and property.
&&
LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
3727 12039
$$
KPLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 10, 2:55 PM PST, 7 hours 23 minutes earlier.
Area forecast discussion, Feb 10, 2:55 PM PST, 7 hours 23 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 255 PM PST Fri Feb 10 2017 .SYNOPSIS... A Pacific storm system will continue moving through the area tonight linger through early Saturday. Widespread rain and high elevation snow will diminish tonight and turn to scattered showers on Saturday. Dry conditions will return by Sunday and persist through the middle of next week as high pressure builds over the region. && .DISCUSSION... A storm system continues over the area. The fetch of tropical moisture has push south towards Kern County area while convective storms are developing towards the North San Joaquin Valley. Expect the more widespread rain across the Tehachapi Mountains through the early evening with convective thunderstorms with locally heavy downpours over the North sectors of the Central Valley. Cold air aloft finally moving into Central CA lowering snow levels while increasing instability. The heavy rain amounts should occur into the early evening. Models prog the core of the low will closed off as it drops south along the Central Ca coast. Thus convective storm threat should continue over the mountains of Central CA but rain amounts will be scattered. Models show weak instability on Saturday, and thus little potential for thunder. The Flow turns North and offshore Saturday night as the upper low moves over the Scal coastal waters. This will bring a drying offshore wind flow on Sunday. A ridge will build in from Epac over CA as the upper moves into the Sonoran desert for early next week. Models in good consensus on the ridge pattern remaining in place through next Wednesday. While uncertainty is still high with the introduction of another storm by next Thursday, will keep the probability of precipitation on the lower side due to this uncertainty. Will center the storm around the Thursday and Friday time frame. && .AVIATION... In the southern Sierra Nevada and adjacent foothills and Tehachapi Mountains, widespread mountain obscuring IFR in low clouds and precipitation. In the San Joaquin Valley, areas of MVFR in low clouds and showers with local IFR thru 18Z Sat. Elsewhere, VFR conditions will prevail for the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flood Watch until 10 PM PST this evening CAZ089>097. && public...MV avn/fw...DS prev discussion...Molina synopsis...MV weather.gov/hanford
In the hours before
Local storm report, Feb 10, 6:21 PM PST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
621 PM PST FRI FEB 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM DEBRIS FLOW 5 NNW MIDPINES 37.61N 119.97W
02/10/2017 MARIPOSA CA LAW ENFORCEMENT
ROCK SLIDE ON HIGHWAY 140 EAST OF FERGUSON
BRIDGE. CLOSED THE ROAD.
&&
CBLocal storm report, Feb 10, 7:07 PM PST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
707 PM PST FRI FEB 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM FLOOD 2 N MADERA 37.00N 120.08W
02/10/2017 MADERA CA LAW ENFORCEMENT
ROADWAY FLOODING ROAD 29 AT AVE 17.
&&
CBThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 4:09 PM PST | Areal Flood Advisory | HNX | Fresno, Madera | 4 hr |
| Feb 11, 6:52 AM PST | Areal Flood Warning | HNX | Fresno, Madera | 24 hr |
| Feb 11, 2:08 PM PST | Flash Flood Warning | HNX | Kern | 67 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.